Alert archive / Florida / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 270, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Aug 5, 2009, 2:30 PM CDT for Okaloosa County, Florida. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 5, 2009, 2:30 PM CDT (19:30 UTC)
- Expired
- Aug 5, 2009, 3:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
County Okaloosa County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 2:38 PM CDT | TSTM WND GST 57 | 6 Nne Valparaiso, FL | AN EGLIN AFB WEATHER STATION AT TEST AREA C3 REPORTED A WIND GUST OF 57.4 MPH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.5 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1369 J/kg
- Mixed-layer CIN
- -55 J/kg
- Mixed-layer LCL
- 1035 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KMOB 051930
SVRMOB
FLC091-052015-
/O.NEW.KMOB.SV.W.0270.090805T1930Z-090805T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
230 PM CDT WED AUG 5 2009
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN OKALOOSA COUNTY IN NORTHWEST FLORIDA...
* UNTIL 315 PM CDT
* AT 226 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS OVER 60 MPH. THIS STORM WAS 4 MILES NORTH OF VALPARAISO...OR
ABOUT 11 MILES NORTH OF DESTIN...AND MOVING SOUTHEAST AT 5 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
POSTIL...NICEVILLE AND SEMINOLE
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3046 8642 3049 8645 3046 8649 3043 8648
3042 8646 3041 8649 3042 8650 3044 8648
3046 8649 3045 8654 3053 8662 3069 8650
3063 8638 3046 8638
TIME...MOT...LOC 1930Z 304DEG 6KT 3056 8647
$$
JFB1 follow-up statement
000
WWUS54 KMOB 051948
SVSMOB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
248 PM CDT WED AUG 5 2009
FLC091-052015-
/O.CON.KMOB.SV.W.0270.000000T0000Z-090805T2015Z/
OKALOOSA FL-
248 PM CDT WED AUG 5 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHEASTERN OKALOOSA COUNTY...
AT 246 PM CDT...NATIONAL WEATHER SERVICE RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS OVER 60 MPH. THIS STORM WAS 7 MILES NORTHWEST OF
VALPARAISO...OR ABOUT 11 MILES SOUTH OF CRESTVIEW...MOVING SOUTHEAST
AT 10 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SEMINOLE...POSTIL AND NICEVILLE.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3046 8642 3049 8645 3046 8649 3043 8648
3042 8646 3041 8649 3042 8650 3044 8648
3046 8649 3045 8654 3053 8662 3069 8650
3063 8638 3046 8638
TIME...MOT...LOC 1948Z 303DEG 9KT 3060 8656
$$
JFBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 1:10 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, Aug 5, 1:10 PM CDT, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...AVIATION UPDATE NATIONAL WEATHER SERVICE MOBILE AL 110 PM CDT WED AUG 5 2009 ...AVIATION UPDATE...THUNDERSTORM ACTIVITY NOW DEVELOPING ACROSS THE LOCAL FLYING AREA WILL CONTINUE INTO THE EARLY EVENING. COVERAGE SHOULD REMAIN GREATEST OVER THE WESTERN FLORIDA PANHANDLE AND THE COASTAL COUNTIES OF ALABAMA. SOUNDINGS INDICATE STRONG MICROBURST POTENTIAL WITH THE STRONGER STORMS LIKELY CREATING LOCALIZED LLWS AND X-WIND CONCERNS. ASIDE FROM AREAS IN AND AROUND THUNDERSTORMS...VFR CONDITIONS WILL PREVAIL INTO THE EARLY EVENING WITH PATCHY AREAS OF MVFR FOG DEVELOPING NEAR WATER SOURCES AND ALONG THE COAST. /JW ***********************PREVIOUS FORECAST***************************** .MESOSCALE UPDATE...AN OUTFLOW BOUNDARY FROM A DECAYING MCS OVER THE MIDSOUTH CONTINUES TO MARCH SOUTH...NOW MOVING OVER THE NW CWA. THE NAM AND GFS HAVE NOT HAD A GOOD HANDLE ON THE EVOLUTION OF THE MCS...AND AS CAN BE EXPECTED HAS A HARD TIME HANDLING THE PROGRESS OF RESULTANT OUTFLOWS. THE BIGGEST PUSH TO THE OUTFLOW IS ACROSS MISSISSIPPI...WITH THE BOUNDARY LAGGING SOME ACROSS SOUTHWEST ALABAMA. AS THE OUTFLOW CONTINUES TO MOVE TOWARD THE COAST BY EARLY AFTERNOON...IT WILL INTERACT NOT ONLY WITH AN UNSTABLE AIRMASS WITH MLCAPES OF AROUND 2500 J/KG...BUT YET ANOTHER STRONG OUTFLOW BOUNDARY FROM A STRONG THUNDERSTORM COMPLEX THAT OCCURRED SOUTH OF DAUPHIN ISLAND THIS MORNING AND THE DEVELOPING AFTERNOON SEABREEZE. THIS SHOULD RESULT IN AN INCREASE OF THUNDERSTORM COVERAGE THIS AFTERNOON...ESPECIALLY ALONG AND EAST OF INTERSTATE 65. BASED ON THE PROGRESS OF THE AFOREMENTIONED BOUNDARIES...HAVE REORIENTED POPS TO BE HIGHEST (50S) IN THE SOUTH AND EAST ZONES...AND LOWEST (30S) IN THE NW ZONES WHERE THE BOUNDARY IS ALREADY PASSING. THE UPDATED WET MICROBURST CHECKLIST CAME IN WITH A HIGH RISK. THIS SUGGESTS THAT THE STRONGER STORMS WILL HAVE A LIKELY POTENTIAL TO PRODUCE 35-45 KT WIND GUSTS...WITH A SLIGHT RISK OF SEVERE GUSTS OF 50 KT OR GREATER. LARGE HAIL DOES NOT LOOK TO BE A SIGNIFICANT RISK WITH WETBULB ZEROES NEAR 13 KFT IN THE WEST. THESE VALUES ARE LOWER ACROSS THE FAR EASTERN CWA (AROUND 10.5 KFT)...SO A GREATER POTENTIAL FOR HAIL (PEA TO PERHAPS PENNY SIZE) EXISTS IN THOSE LOCATIONS. ALSO ADJUSTING MAX TEMPS TO LOWER THEM SLIGHTLY IN THE NW AND INCREASE THEM FURTHER EAST. THE NET RESULT IS STILL HIGHS IN THE LOW TO MID 90S. 34/JFB /PREVIOUS DISCUSSION ISSUED 401 AM CDT WED AUG 5 2009/ .SHORT TERM...(TODAY AND TONIGHT)...CURRENTLY WATCHING A DECAYING MCS ACROSS NORTHERN MISSISSIPPI AND ALABAMA EARLY THIS MORNING. THIS SYSTEM HAS PUT OUT AN OUTFLOW BOUNDARY THAT WILL MOVE SOUTHWARD INTO THE REGION TODAY. THIS BOUNDARY WILL ENCOUNTER A VERY UNSTABLE AIRMASS ACROSS THE CENTRAL GULF COAST WITH TEMPS IN THE LOW TO MID 90S AND DEWPOINTS IN THE LOW 70S...RESULTING IN SBCAPE VALUES OF 3-4K J/KG. THE MAV HAS BEEN TOO DRY WITH ITS POPS THE LAST FEW DAYS AND THAT WILL LIKELY BE THE CASE AGAIN TODAY ESPECIALLY WITH THE OUTFLOW BOUNDARY MOVING IN. DUE TO THE ABOVE FACTORS...HAVE LEANED TOWARD THE WETTER MET POP NUMBERS TODAY. FORECAST SOUNDINGS ACROSS THE AREA THIS AFTERNOON INDICATE A NEARLY CLASSIC WET MICROBURST PROFILE WITH WINDEX VALUES AROUND 65 KNOTS. PRELIMINARY ANALYSIS ALSO INDICATES A HIGH RISK OF MICROBURSTS WITH THUNDERSTORMS THIS AFTERNOON. IN ADDITION TO GUSTY WINDS...LARGE HAIL IS A POSSIBILITY DUE TO LARGE CAPE IN THE HAIL GROWTH REGION AND LOW WBZ LEVELS AS A RESULT OF THE MID LEVEL DRY AIR. SPC HAS INTERIOR PORTIONS OF THE AREA IN A SLIGHT RISK WITH 15% HAIL AND WIND THREATS. /13 TODAYS WET MICROBURST RISK: HIGH. THURSDAY THROUGH FRIDAY NIGHT...THURSDAY WILL CONTINUE TO BE DOMINATED BY INTERACTION OF OUTFLOW BOUNDARIES...THE SEA BREEZE AND THE TAIL END OF A MID LEVEL TROUGH. HIGHER POPS ON THURSDAY WILL BE OVER THE EASTERN HALF...CLOSER TO THE DEEPER MOISTURE AND UPPER TROUGH...BUT AS IN THE PAST SEVERAL DAYS...MOST ANYPLACE MAY CATCH A THUNDERSTORM ON THURSDAY. CHANGES BEGIN TO OCCUR THURSDAY NIGHT AS THE UPPER TROUGH DEPARTS AND THE UPPER HIGH OFF TO THE NORTHWEST EXPANDS EAST AS AN EASTERLY WAVE MOVES ACROSS THE NORTHEAST GULF. MAV MOS HAS POPS LESS THAN 20 PERCENT FOR FRIDAY ACROSS THE AREA SO WE WILL GO CLOSER TO THE NAM MOS WHICH HAS BEEN A BETTER FIT LATELY ANYWAY. WILL KEEP A SLIGHT CHANCE IN FOR FRIDAY NIGHT AS THE WAVE WEAKENS AS IT MOVES ON SHORE. AS USUAL TEMPERATURES WILL BE TIED TO THE CONVECTION INITIATION AND ATTENDANT CLOUD COVER BUT MOST PLACES SHOULD BE IN THE LOW TO MID 90S FOR HIGHS ON THURSDAY AND FRIDAY. /11 && .LONG TERM...(SATURDAY THROUGH TUESDAY)THE UPPER HIGH CONTINUES TO DRIFT EAST OVER THE WEEKEND...SETTING UP OVER THE MID ATLANTIC COAST BY SUNDAY THEN RIDGING BACK TO THE WEST THROUGH TUESDAY. THIS KEEPS THE FORECAST AREA IN A DEEP AND MOIST SOUTHEAST FLOW INTO MONDAY THEN MORE SOUTHERLY AS THE RIDGE DEVELOPS. FORECAST WILL HAVE A CHANCE FOR SHOWERS AND THUNDERSTORMS EACH DAY WITH HIGH TEMPERATURES AROUND 90...ABOUT NORMAL CONDITIONS FOR THIS TIME OF YEAR. /11 && .AVIATION (12Z ISSUANCE)...GENERALLY VFR CONDITIONS EXPECTED EARLY THIS MORNING WITH VCTS BY LATE MORNING. MVFR/IFR CONDITIONS EXPECTED IN AND AROUND SCATTERED SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON HOURS. /13 && .MARINE...A GENERALLY LIGHT WEST TO SOUTHWEST FLOW WILL PREVAIL THROUGH MID WEEK AS WEAK HIGH PRESSURE REMAINS ACROSS THE NORTHERN GULF. A SOUTHEASTERLY FLOW RETURNS OVER THE WEEKEND AS HIGH PRESSURE OVER THE WESTERN ATLANTIC RIDGES WESTWARD. /13 && .PRELIMINARY POINT TEMPS/POPS... MOBILE 94 74 93 74 / 20 20 40 10 PENSACOLA 92 74 90 74 / 30 20 40 20 DESTIN 91 77 88 76 / 30 20 40 20 EVERGREEN 94 72 91 70 / 30 20 40 05 WAYNESBORO 96 70 96 69 / 30 20 30 10 CAMDEN 96 71 95 72 / 30 20 40 05 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...NONE. FL...NONE. MS...NONE. GM...NONE. &&
Hazardous weather outlook, Aug 5, 11:55 AM CDT, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 1155 AM CDT WED AUG 5 2009 ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078- 079-061700- CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW- ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE- LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA- COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-COASTAL WATERS FROM DESTIN FL TO PASCAGOULA MS OUT 60 NM- WAYNE-PERRY-GREENE-STONE-GEORGE- 1155 AM CDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ALABAMA...SOUTHWEST ALABAMA...SOUTHEAST MISSISSIPPI...THE WEST FLORIDA PANHANDLE AND THE COASTAL WATERS OF ALABAMA AND THE WEST FLORIDA PANHANDLE. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORM WILL DEVELOP ACROSS THE REGION THIS AFTERNOON. ATMOSPHERIC CONDITIONS SUPPORT A HIGH RISK FOR WET MICROBURSTS THIS AFTERNOON. THIS CORRESPONDS TO A LIKELIHOOD OF WIND GUSTS OF 35 TO 45 MPH IN THE STRONGER STORMS...WITH AN ISOLATED SEVERE STORM ALSO POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO A THREAT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SCATTERED SHOWERS AND THUNDERSTORMS ARE IN THE FORECAST THROUGH THE OUTLOOK PERIOD...WITH THE MOST LIKELY OCCURRENCE BEING IN THE AFTERNOON HOURS. DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE THE GREATEST HAZARD. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS IS NOT EXPECTED TO BE REQUIRED AT THIS TIME.
In the hours before
Special weather statement, Aug 5, 11:42 AM CDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 1142 AM CDT WED AUG 5 2009 MSZ079-051715- GEORGE- 1142 AM CDT WED AUG 5 2009 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN GEORGE COUNTY... AT 1141 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BASIN...MOVING SOUTHEAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... BASIN...AGRICOLA AND MOVELLA THROUGH 1215 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...WIND GUSTS OF 35 TO 45 MPH...AND HEAVY DOWNPOURS. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Aug 5, 1:38 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOBILE AL 138 PM CDT WED AUG 5 2009 FLZ002-004-051930- COASTAL ESCAMBIA-COASTAL SANTA ROSA- 138 PM CDT WED AUG 5 2009 ...A STRONG THUNDERSTORM WILL AFFECT ESCAMBIA AND SANTA ROSA COUNTIES... AT 138 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF FERRY PASS...MOVING EAST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND AROUND... FERRY PASS AND PENSACOLA REGIONAL A/P THROUGH 230 PM CDT. THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...FREQUENT LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH. WINDS THIS STRONG COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 1:49 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 41 min |
| Aug 5, 2:10 PM CDT | Severe Thunderstorm Warning | MOB | Santa Rosa | 27 min |
| Aug 5, 3:12 PM CDT | Areal Flood Advisory | MOB | Okaloosa | 3 hr |
| Aug 5, 3:18 PM CDT | Severe Thunderstorm Warning | MOB | Okaloosa | 42 min |
| Aug 5, 3:49 PM CDT | Severe Thunderstorm Warning | MOB | Escambia | 41 min |
| Aug 5, 4:21 PM CDT | Severe Thunderstorm Warning | MOB | Escambia, Santa Rosa | 39 min |
| Aug 5, 5:01 PM CDT | Areal Flood Advisory | MOB | Escambia | 119 min |
| Aug 5, 5:10 PM CDT | Areal Flood Advisory | MOB | Escambia, Okaloosa, Santa Rosa | 110 min |
Nearby
Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.